Movement Disorders Spotlight: Page 2 of 2

July 17, 2013

Ask the Expert: Safe Prescribing of Anticonvulsants in Older Patients With Epilepsy

The incidence of epilepsy is growing faster in the elderly population than in any other age group. While many individuals can eliminate or significantly reduce the recurrence of seizures with anticonvulsants, pharmacologic treatment of epilepsy in the elderly poses a challenge because elderly persons tend to have more comorbidities and take more medications than younger persons. According to the National Institutes of Health, there are 20 antiepileptic drugs approved for use in the United States. Despite the advantages of having more treatment options for epilepsy than ever before, there is a paucity of data to guide appropriate prescribing of anticonvulsants in elderly patients. Annals of Long-Term Care® (ALTC) discussed this quandary with James W. Cooper, RPh, PhD, BCPS, emeritus professor of clinical and administrative pharmacy and consultant pharmacist, University of Georgia College of Pharmacy, Athens, GA.

ALTC: How do healthcare providers decide upon which anticonvulsant to prescribe to older adults to achieve treatment goals while minimizing the risk of severe drug-drug interactions?

Cooper: The best way is to carefully consider the patient’s neurologic findings and total medication regimen as well as diagnoses—both past and new—such as acute stroke, and any newly started or stopped medications. Neurologic consultation should be available to determine risk versus benefit of new medications. One must consider the total psychoactive drug load, all drug interactions, and how the anticipated medication will add to the interaction. A high total psychoactive load has been shown to increase risk of falls, emergency visits, and hospitalizations.

Many of the newer antiepileptic drugs, such as lacosamide, are FDA-approved as adjunctive therapy for epilepsy, but there are many studies underway testing the safety and efficacy of these drugs as monotherapy. What does the evidence show with regard to the efficacy of new antiepileptic drugs as monotherapy?

Monotherapy should be tried first, but sometimes the clinician must experiment with careful changes, such as tapering suspect drugs that may have contributed to the seizure and/or abnormal movement activity. The key concern is to determine whether or not one is treating the adverse effect of another medication or its withdrawal before using multiple medications for a problem. An underlying problem in the frail, malnourished older adult may be the ability of the body to make sufficient serum albumin (>3.5 g/dL) to bind the drug (eg, phenytoin), and that what may be a seemingly “normal drug level” may in fact be a toxic level due to an excessive amount of the unbound drug, which may not be apparent with most drug level determinations.

When should the anticonvulsant agent be discontinued?

Always taper carefully rather than suddenly withdraw it when there is suspected or apparent toxicity from the medication, if the dose appears to be excessive, or if the blood lead level is elevated and/or serum albumin is decreased (<3.0 g/dL). Another consideration is to determine if there was an adverse drug reaction sequence (ie, if one medication increases abnormal involuntary movements or lowers seizure threshold). Finally, a medication reconciliation team that includes a pharmacist, nurse, and the patient’s primary care physician should carefully determine if the patient has been complying with the prescription and whether he or she has been taking any muscle relaxant, benzodiazepine, all antipsychotics, metoclopramide hypnotic, sleep aide, tramadol, bupropion, selective-serotonin reuptake inhibitor/serotonin-norepinephrine reuptake inhibitor, tricyclic antidepressant, fluoroquinolone, or other medications on an irregular basis. This process could help determine if what is being observed is a primary or new seizure activity, tremor, abnormal involuntary movement, added medication adverse effect, and/or simply a drug withdrawal effect.

Dr. Cooper is a member of the ALTC Editorial Advisory Board. He is a past speaker and advisory board member for valproic acid and topiramate.